What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 12, 12:51 PM CST, 27 minutes earlier. Its key messages:
- Shower and storm chances continue this afternoon, with a secondary round of showers and storms expected to move across the area late this evening into tonight. Some storms may be strong to severe with the primary threat strong winds and secondary threat hail.
- Additional chances for showers and storms spot the forecast tomorrow and then again over the weekend into early next week.
- Above normal temperatures for early next week with highs currently forecast into the mid 80s to potentially low 90s.
Area forecast discussion, Jun 12, 12:51 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
151 PM CDT Wed Jun 12 2024
.KEY MESSAGES...
- Shower and storm chances continue this afternoon, with a
secondary round of showers and storms expected to move across
the area late this evening into tonight. Some storms may be
strong to severe with the primary threat strong winds and
secondary threat hail.
- Additional chances for showers and storms spot the forecast tomorrow
and then again over the weekend into early next week.
- Above normal temperatures for early next week with highs
currently forecast into the mid 80s to potentially low 90s.
&&
.MESOSCALE...
Issued at 1045 AM CDT Wed Jun 12 2024
The 15Z surface analysis shows rapid heating taking place over
northern Iowa south a secondary warm front lifting northward and
arcing from Buffalo Ridge southeast to near Waterloo, Iowa with
temperatures already in the low to mid 80s. Dewpoints to the
south of the boundary area only hovering in the low to mid-60s,
which is resulting in large inverted-V soundings and DCAPE
values of 1000-1400 J/kg. A cluster of elevated storms developed
the eastern flank of the 850-mb theta-e advection wing in
western MN early this morning, with the storm clusters
continuously outrunning the 500-1000 J/kg MUCAPE gradient and
dissipating as they tracked eastward into central and eastern
MN. However, this pool of higher 850-mb theta-e air is
progressing eastward and will move over the region by midday.
The last 30 minutes has already seen an uptick in lightning and
storm organization along the western flank of the multi-cell
cluster west of Mankato, MN, with bowing segments observed from
KMPX. The HRRR has been suggesting this morphology over its last
few runs, with this small MCS tracking along and just north of
I-90 late this morning and early this afternoon. Winds of 60-70
mph would be the main threat given the environment in place, but
hail cannot be ruled out as the 50 dBZ reflectivity heights
have been touching the 1 inch hail heights periodically this
morning and multiple 1-1.5 inch hail reports have occurred
upstream.
The organization of this upstream complex in south-central MN
is occurring a little sooner than the HRRR depicted in its
earlier runs, which may cause it to weaken sooner/farther west
than was suggested given that the MUCAPE axis is still displaced
to the west. However, this complex will present a narrow,
focused window for damaging winds with the HRRR Neural Network
progs depicting a 50% chance of winds in excess of 60 mph within
this complex in southeast Minnesota early this afternoon.
How soon this complex clears out will play an important role in
the degree of destabilization that can take place in its wake
ahead of the cold front sagging southeastward from western
Minnesota. A second round of supercells/multi-cell clusters will
work into the region along and ahead of this front after the
9pm timeframe, but the severe weather risk will hinge on how
much airmass recovery takes place late this afternoon.
&&
.DISCUSSION...
Issued at 150 PM CDT Wed Jun 12 2024
Thursday and Friday:
An upper level shortwave trough is forecast to track north of the
area into the Great Lakes area, with an associated 60-90 kt mid-
level jet moving eastward across the region. At the surface the cold
front will continue to sag down through the area and eventually
south of the local area. Hi-res model guidance shows a line of
showers and perhaps storms developing and moving down across the
forecast area through the day on Thursday. Instability looks to
build south of the front locally across our southern counties in the
afternoon, but continues to get shunted southward. There still
remain some differences in hi-res guidance on the location of storm
development with some showing storms on our southern border and
others south of our local area. For now, SPC has our southern tier
of northeast Iowa and southwest Wisconsin counties in a Marginal
Risk (1 out of 5) for severe weather.
Otherwise, surface high pressure builds across the region for
Friday, with drier conditions and highs forecast in the mid 70s to
lower 80s across the area.
Weekend & Beyond: Additional Shower and Storm Chances
Upper level ridging will continue to build eastward as we head into
the weekend. Model guidance shows a couple shortwave troughs lifting
northeastward, riding on the backside of the ridge. Moisture will be
on the increase with models showing PWATs pushing 1.5+ inches. At
the surface a frontal boundary will be lifting up towards the region
with an axis of instability (~1000 - 2500+ J/kg) building south of
the front. This looks to bring our next chances for showers and
storms across the region, with the current forecast increasing
chances Saturday afternoon and into Saturday night. There still
appear to be some model differences on shower and storm chances
Sunday, with some dependency likely on how convection on
Saturday plays out. Ensembles suggest quite a bit of instability
builds back in Sunday, though current deterministic GFS model
forecast soundings do show capping in place for much of the day
along with weaker shear values.
Overall, will continue to monitor trends in the coming days to
determine the severe weather risk. Otherwise, as was previously
mentioned moisture conditions suggest that locally heavy rainfall
could be a concern for the weekend, especially if storms train over
the same areas. Of note, parts of the forecast area are highlighted
in the Excessive Rainfall Outlook for this time period.
Beyond the weekend, upper level ridging will continue to build
across the eastern U.S. resulting in southwesterly flow over the
local region. There is still plenty to work out in the details with
the potential for various disturbances to move through the flow. The
resulting extended forecast keeps broad precipitation chances (~20-
50%) in across the forecast area for the early part of the week.
However, with a moist and unstable environment in place across the
region, this will be another time to watch for potential strong to
severe thunderstorms. Keep up to date as details are refined in the
coming days.
Early Next Week: Above Normal Temperatures
Another point of interest revolves around increased (above normal)
high/low temperatures across the region. There are still some
differences between the ensemble solutions on just how warm, but
current guidance supports temperatures in the mid 80s to potentially
lower 90s. As a result, the current forecast would suggest that heat
index values could rise into the low 90s for some through the
period.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 104 PM CDT Wed Jun 12 2024
The main concern this TAF period will be with showers and
thunderstorms currently pushing into the local area. With
satellite imagery showing quite a bit of lightning with these
storms have opted to include it with the current issuance.
Increased wind gusts have also been observed and will be
possible with any stronger storms as well. Will continue to
monitor conditions in the near term and expect there may be
updates through the afternoon and evening. A second round of
showers and storms are expected to move across the area ahead of
a frontal boundary late this evening/into tonight. Some timing
adjustments may be needed with future issuances.
&&
.CLIMATE...
Issued at 224 AM CDT Wed Jun 12 2024
A strong upper level ridge will build northward into the region
for early next week. Both high and low temperatures will likely
climb into the 85th or higher from at least Monday into
Tuesday. While high temperatures (mid-80s to around 90) look to
be too low for records to be tied or broken, the low
temperatures (around 70 to the mid-70s) along and south of
Interstate 90 will be warm enough for some potential warm low
records to be tied or broken. At this time, the highest chances
look be on Tuesday.
Looking further out, CPC continues to have a slight (20-40%)
risk (20-40%) for excessive heat for areas along and south of
Interstate 90 from June 19 through June 25.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
MESOSCALE...Skow
DISCUSSION...EMS
AVIATION...EMS
CLIMATE...Boyne
Hazardous weather outlook, Jun 12, 3:27 AM CST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
427 AM CDT Wed Jun 12 2024
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-131100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
427 AM CDT Wed Jun 12 2024
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Scattered storms will be possible from late this morning into
tonight. Some could be severe (level 2 out of 5 risk) with
damaging winds and large hail the main threats between noon and
8 PM tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Additional scattered storms are expected for the Father's Day
weekend. Some of these storms could be strong to potentially
severe on Saturday night and Sunday afternoon and evening. The
main threats are damaging winds and large hail.
Throughout the weekend, these showers and storms will be highly
efficient rain producers. This could potentially result in some
localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between noon and 8 PM.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Boyne
In the hours before
Special weather statement, Jun 12, 10:18 AM CST, 3 hours before
Special Weather Statement
National Weather Service La Crosse WI
1118 AM CDT Wed Jun 12 2024
MNZ079-086-087-121700-
Wabasha MN-Olmsted MN-Dodge MN-
1118 AM CDT Wed Jun 12 2024
...STRONG THUNDERSTORMS WILL IMPACT OLMSTED...WABASHA AND DODGE
COUNTIES THROUGH NOON CDT...
At 1117 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Bay City to near West
Concord to near Waseca. Movement was southeast at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Automated weather observations. Gusts to 40 mph have been
reported with this storm.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
West Concord and Claremont around 1120 AM CDT.
Mantorville and Mazeppa around 1125 AM CDT.
Dodge Center, Kasson, and Oronoco around 1130 AM CDT.
Rochester and Byron around 1135 AM CDT.
Wabasha and Hayfield around 1145 AM CDT.
Plainview and Elgin around 1150 AM CDT.
Kellogg around 1155 AM CDT.
This includes Interstate 90 in Minnesota between mile markers 206 and
219.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4420 9304 4419 9255 4437 9255 4437 9243
4445 9243 4445 9224 4440 9205 4433 9192
4384 9246 4385 9305
TIME...MOT...LOC 1617Z 307DEG 34KT 4458 9242 4419 9286 4405 9345
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SkowSpecial weather statement, Jun 12, 11:06 AM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1206 PM CDT Wed Jun 12 2024
MNZ079-086>088-094-095-WIZ032-033-121745-
Wabasha MN-Olmsted MN-Dodge MN-Fillmore MN-Winona MN-Mower MN-
Buffalo WI-Trempealeau WI-
1206 PM CDT Wed Jun 12 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEAST MINNESOTA AND
FAR WEST-CENTRAL WISCONSIN THROUGH 1245 PM CDT...
At 1204 PM CDT, strong thunderstorms extended along a line from Alma
to near Rochester to near Hayfield. Movement was southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Automated weather observations.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Rochester, Alma, Stewartville, Eyota, and Buffalo City around 1210
PM CDT.
Buffalo and Dover around 1215 PM CDT.
St. Charles and Altura around 1220 PM CDT.
Chatfield and Rollingstone around 1225 PM CDT.
Winona and Fountain City around 1230 PM CDT.
Lewiston around 1235 PM CDT.
People attending Winona Steamboat Days should seek safe shelter
immediately!
This includes Interstate 90 in Minnesota between mile markers 194 and
249.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4429 9152 4405 9159 4381 9195 4368 9267
4391 9282 4403 9244 4439 9197
TIME...MOT...LOC 1704Z 297DEG 28KT 4435 9194 4401 9236 4386 9276
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SkowSpecial weather statement, Jun 12, 11:39 AM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1239 PM CDT Wed Jun 12 2024
MNZ088-096-WIZ032>034-041-121830-
Winona MN-Houston MN-Buffalo WI-Jackson WI-Trempealeau WI-
La Crosse WI-
1239 PM CDT Wed Jun 12 2024
...A STRONG THUNDERSTORM WILL IMPACT AREAS NORTHWEST OF LA CROSSE
THROUGH 130 PM CDT...
At 1239 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fountain City, or 7 miles northeast of Winona, moving southeast at 35
mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Galesville around 1250 PM CDT.
Holmen around 105 PM CDT.
Other locations impacted by this storm include Melrose, North Side Of
La Crosse, Lock And Dam 5 A, Camp Decorah, Dodge, Beach Corners,
Perrot State Park, Stevenstown, Mindoro, and Tamarack.
People attending Winona Steamboat Days should seek safe shelter
immediately!
This includes the following highways...
Interstate 90 in Minnesota between mile markers 264 and 276.
Interstate 90 in Wisconsin between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4405 9176 4428 9160 4415 9096 4379 9128
TIME...MOT...LOC 1739Z 296DEG 32KT 4414 9157
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SkowSpecial weather statement, Jun 12, 12:08 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
108 PM CDT Wed Jun 12 2024
IAZ008-009-018-MNZ086-087-094-095-121915-
Floyd IA-Howard IA-Mitchell IA-Olmsted MN-Dodge MN-Fillmore MN-
Mower MN-
108 PM CDT Wed Jun 12 2024
...STRONG THUNDERSTORMS MOVING INTO PARTS OF SOUTHEAST Minnesota AND
NORTHEAST IOWA...
At 105 PM CDT, automated weather observations were reporting winds
of 40 to 50 mph with strong thunderstorms along a line extending
from near Dodge Center Minnesota, into northern Iowa, north of
Forest City. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Automated weather observations.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted through 215 pm include...
Rochester, Austin, Osage, Dodge Center, Mantorville, Kasson,
Stewartville, Byron, Chatfield, Spring Valley, Hayfield, Grand
Meadow, St. Ansgar, Le Roy, Adams, Riceville, West Concord,
Brownsdale, Lyle, and Claremont.
This includes Interstate 90 in Minnesota between mile markers 175 and
217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4411 9305 4420 9297 4381 9202 4315 9281
4324 9303 4350 9303 4350 9305
TIME...MOT...LOC 1805Z 282DEG 39KT 4394 9263 4343 9341
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BaumgardtLocal storm report, Jun 12, 12:48 PM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
148 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM Tstm Wnd Gst 4 N Lyle 43.56N 92.95W
06/12/2024 M40 MPH Mower MN Mesonet
Mesonet station MN144 U.s.218 - Lyle - Mp 4
Direction was 345 degrees.
&&
dbSpecial weather statement, Jun 12, 12:58 PM CST, 20 minutes before
Special Weather Statement
National Weather Service La Crosse WI
158 PM CDT Wed Jun 12 2024
IAZ008>010-018-019-029-MNZ094-095-122015-
Floyd IA-Winneshiek IA-Howard IA-Chickasaw IA-Fayette IA-Mitchell IA-
Fillmore MN-Mower MN-
158 PM CDT Wed Jun 12 2024
...GUSTY WINDS WITH STRONG THUNDERSTORMS IN NORTHEAST IOWA THROUGH
315 PM...
At 154 PM CDT, the public reported isolated fallen trees near I-35
in northern Iowa with showers and some stronger thunderstorms along
a line extending from 6 miles northeast of Le Roy to Rockford.
Movement was east at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Decorah, Charles City, Cresco, Osage, New Hampton, West Union,
Nashua, Harmony, Calmar, Fredericksburg, Le Roy, Rockford, Ossian,
Riceville, Elgin, Clermont, Elma, Lime Springs, Hawkeye, and Lawler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4309 9302 4360 9244 4349 9161 4290 9161
4291 9303
TIME...MOT...LOC 1857Z 265DEG 48KT 4356 9233 4306 9290
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Baumgardt